Nebraska, 2017

Tornadoes and Flash Flood in Nebraska, August 19, 2017

August 19, 2017 · NWS LBF · 15 events in 4 counties and zones

Thunderstorms initiated across north central Nebraska during the late afternoon hours of August 19th. As storms tracked to the southeast, they produced large hail, heavy rain and 5 tornadoes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$267,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Thunderstorms initiated across north central Nebraska during the late afternoon hours of August 19th. As storms tracked to the southeast, they produced large hail, heavy rain and 5 tornadoes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Aug 19, 1:56 PM CST, 3 hours 15 minutes earlier.

Area forecast discussion, Aug 19, 1:56 PM CST, 3 hours 15 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
256 PM CDT Sat Aug 19 2017

.SHORT TERM...(This evening through Sunday)
Issued at 222 PM CDT Sat Aug 19 2017

Latest surface plot shows dry line with gradient well east of
Gordon, NE in western Cherry county to near Sidney, NE extending
then south through extreme northeast CO. Local radar display
captured a thunderstorm developing in Cheyenne county with
satellite imagery showing cooling cloud tops to -50 C. Decent
moisture in place at the surface in southwest NEB with surface
dewpoints in the mid-upper 60s (67 and 68 F at KOGA and KLBF near
2 PM CDT). This moisture with steep lapse rates near 8.5 C/km
(700-500 hPa) overhead is contributing to moderate instability
exceeding 2000 J/kg across much of western NE. Current thinking is
isolated to scattered thunderstorms will form between mid
afternoon-early evening across southwest NEB towards central and
portions of north central NEB. Storms should move east to
southeast. Multicells and some supercells are expected with
respect to storm mode. Large hail up to 2 inches and damaging
winds are the main hazards. Storms should be exiting the area by
mid-late evening given anticipated storm motion and BUFKIT
soundings. Decreasing cloud trend will take hold over southwest to
north central NEB late this evening through late tonight from
west to east. Tomorrow, high temperatures will be notably cooler
compared to today. Highs along and north of Interstate 80 will be
as much as 5 to 10 degrees. Dry conditions are expected through
Sunday afternoon with the best chances for storms occurring Sunday
evening.

.LONG TERM...(Sunday night through Saturday)
Issued at 222 PM CDT Sat Aug 19 2017

A fairly low-amplitude large scale pattern is expected to be in
place at the start of the period. Pattern will then become fairly
amplified and progressive through Wednesday. Mid-level quasi-zonal
flow is expected to be in place overhead early Sunday night.
Elsewhere, a low-amplitude upper level trough is forecast over
south central Canada into the Northern Plains and the Upper
Midwest, upstream an upper level ridge will be building offshore
the Pacific Northwest and British Columbia. The mid-level ridge
will continue to build through Monday coming onshore extending
from UT-NV into British Columbia. The ridge will continue to
evolve and build eastward – extending from the Four Corners-
Southern High Plains to the Northern High Plains and far western
Canadian Prairies Tuesday. Meanwhile, the upper level trough will
dig and be across the Great Lakes into the Ohio Valley. Guidance
is then in fair agreement through Thursday with the ridge moving
slowly east and filling in becoming positioned across the Central
High Plains to the central Canadian Prairies.

Isolated to scattered storms will be possible at the start of the
period with chances diminishing largely through the small hours.
There is a chance for isolated strong-severe storms Sunday evening.
A few sensible weather concerns then on Monday, the day of the
Eclipse. There is the growing possibility of some cirrus plaguing
portions of western and north central NEB near the time of the
eclipse based on latest guidance. Meanwhile, weak surface low
pressure is expected to be located in northeast CO-far southwest
NEB Monday morning with a trough and frontal boundary extending
east towards and across south central or central NEB. Current
thinking is this could favor potential for some fog and/or stratus
development near and south of the I-80 corridor early Monday.
Fog/low stratus that develops is anticipated to begin mixing out
approaching mid morning based on soundings. Increased chances for
showers and thunderstorms thereafter across western and north
central NEB in the afternoon with likely PoPs in the evening over
portions of central NEB east to Highway 83. Isolated strong-severe
storms will be possible again across much of the area Monday
afternoon- evening. Tuesday is then expected to be dry and a
little cooler in some areas with highs expected to read 2-6
degrees below seasonal normal values. Precipitation chances beyond
Wednesday then become isolated/spotty in nature through the
remainder of the long term period. Of which, the best chances for
precip fall in the afternoon and evening. Temperatures are
expected to trend near to just below seasonal values Wednesday
through Friday across western NEB.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1247 PM CDT Sat Aug 19 2017

Cumulus field starting to develop in southwest NEB. Otherwise,
some mid- and high-level clouds are moving east across western and
north central NEB. Attention turns to thunderstorm chances with
strong to severe storms possible. Current thinking is isolated-
scattered storms will develop between 4 and 6 PM central time
across southwest NEB into central-north central NEB with storms
congealing and moving east-south east out of the local forecast
area near mid evening. While confidence increased with respect to
TS affecting the KLBF terminal, less confidence with storms
affecting KVTN thus removed mention of thunderstorms in the TAF.
VFR conditions are expected to generally prevail through much of
the period, except due to effects of storms.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...ET
LONG TERM...ET
AVIATION...ET
Hazardous weather outlook, Aug 19, 4:15 PM CST, 56 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
515 PM CDT Sat Aug 19 2017

NEZ004>010-022>029-035>038-056>059-069>071-094-202215-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
515 PM CDT Sat Aug 19 2017 /415 PM MDT Sat Aug 19 2017/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Scattered thunderstorms are possible across the area tonight. A
few storms could be severe...mainly along and southeast of a
Thedford to Ogallala line. Large hail and damaging winds will be
the main threats.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

Isolated strong to severe thunderstorms possible again Sunday
evening. Gusty winds and large hail are the main hazards.

Thunderstorms continue to be possible Monday into Monday night.
Isolated severe storms are possible, especially Monday evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation could be needed this evening.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

TAYLOR

In the hours before

Special weather statement, Aug 19, 4:37 PM CST, 34 minutes before
Special Weather Statement
National Weather Service North Platte NE
437 PM MDT SAT AUG 19 2017

NEZ057-058-192315-
Perkins NE-Keith NE-
437 PM MDT SAT AUG 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PERKINS AND
SOUTHWESTERN KEITH COUNTIES UNTIL 515 PM MDT...

At 437 PM MDT, Doppler radar was tracking a strong thunderstorm near
Brule, or 10 miles southwest of Ogallala, moving northeast at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Ogallala, Brule, Keystone, Roscoe, Kingsley Dam and Wild Horse
Spring.

This includes the following highways...
 Highway 61 between mile markers 72 and 100.
 Highway 92 near mile marker 138.
 Interstate 80 in Nebraska between mile markers 113 and 139.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4084 10190 4103 10203 4130 10166 4101 10138
TIME...MOT...LOC 2237Z 237DEG 23KT 4102 10186

Roberg
Special weather statement, Aug 19, 4:59 PM CST, 12 minutes before
Special Weather Statement
National Weather Service North Platte NE
559 PM CDT SAT AUG 19 2017

NEZ009-027-192345-
Loup NE-Rock NE-
559 PM CDT SAT AUG 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ROCK AND
NORTHEASTERN LOUP COUNTIES UNTIL 645 PM CDT...

At 559 PM CDT, Doppler radar was tracking a strong thunderstorm near
Rose, or 23 miles northeast of Brewster, moving northeast at 15 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Rose.

This includes Highway 183 between mile markers 142 and 156.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 100 AM CDT for
north central Nebraska.

LAT...LON 4201 9947 4216 9960 4235 9924 4202 9924
TIME...MOT...LOC 2259Z 247DEG 11KT 4213 9949

Roberg

The radar

The North Platte radar (KLNX), 51 km away, was scanning. The volume nearest the first event began at 23:11 UTC.

Open the radar archive at this moment

Event by event

6 hail, 5 tornado, 3 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Blaine

When
August 19, 5:11 PM CST
Where
Blaine County, 4.68 mi W of Brewster
Measured
2.5 in hail
Reported by
Public
Coordinates
41.940, -99.960

Hail, Blaine

When
August 19, 5:35 PM CST
Where
Blaine County, 1.47 mi SSW of Brewster
Measured
1 in hail
Reported by
Public
Coordinates
41.910, -99.880

Thunderstorm Wind, Rock

When
August 19, 6:25 PM CST
Where
Rock County, 5.73 mi SSW of Rose
Measured
70 kt (81 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
42.130, -99.530

A two to three foot diameter tree uprooted at this location.

Tornado, Loup

When
August 19, 6:40 PM CST
Where
Loup County, 9.98 mi NW of Almeria
Rating
EF0
Path length
0.1 mi
Path width
10 yd
Reported by
NWS Storm Survey
Coordinates
41.930, -99.660

Tornado briefly touched down with no damage reported.

Tornado, Loup

When
August 19, 6:48 PM CST to 6:50 PM CST
Where
Loup County, 4.96 mi NW of Almeria to 3.09 mi W of Almeria
Rating
EF1
Path length
2.3 mi
Path width
840 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
41.870, -99.600

Tornado touched down and traveled approximately 2 miles to the south southeast. The tornado partially removed a roof off of a well built home. In addition, to the damaged roof, numerous power poles were snapped off along the tornado's path.

Tornado, Loup

When
August 19, 6:48 PM CST to 6:50 PM CST
Where
Loup County, 4.54 mi NW of Almeria to 4.16 mi WNW of Almeria
Rating
EF1
Path length
0.69 mi
Path width
330 yd
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
41.870, -99.590

An outbuilding was flipped over and severe tree damage was reported along the tornado's path.

Tornado, Loup

When
August 19, 7:03 PM CST
Where
Loup County, 3.67 mi W of Almeria
Rating
EF0
Path length
0.1 mi
Path width
10 yd
Reported by
Emergency Manager
Coordinates
41.840, -99.590

Tornado briefly touched down in a field with no damage reported.

Tornado, Loup

When
August 19, 7:14 PM CST to 7:17 PM CST
Where
Loup County, 3.12 mi W of Almeria to 3.36 mi W of Almeria
Rating
EF2
Path length
0.65 mi
Path width
540 yd
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
41.829, -99.581

The tornado moved through a 100 year old shelter belt uprooting numerous trees. The tornado then passed through a recently vacated farmstead with several outbuildings. All of the outbuildings were completely destroyed. Sheet metal and wood from the outbuildings were found over a half a mile away. A boat parked at this location was destroyed and parts from the boat were found in a nearby field less than a mile away. Damage to the home was confined to the roof with debris from one of the outbuildings penetrating the attic of the home.

Thunderstorm Wind, Loup

When
August 19, 7:15 PM CST
Where
Loup County, 0.25 mi W of Almeria
Measured
78 kt (90 mph) estimated gust
Property damage
$55,000
Reported by
Emergency Manager
Coordinates
41.830, -99.525

Thunderstorm winds estimated at 90 MPH flipped a center pivot and caused significant tree damage just west of Almeria.

Hail, Loup

When
August 19, 7:27 PM CST
Where
Loup County, 4.68 mi W of Almeria
Measured
2.5 in hail
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
41.840, -99.610

Numerous broken windows and holes in siding due to large hail at this location.

Hail, Loup

When
August 19, 7:50 PM CST
Where
Loup County, 3.09 mi W of Taylor
Measured
1.75 in hail
Reported by
Public
Coordinates
41.770, -99.440

Hail, Custer

When
August 19, 8:00 PM CST
Where
Custer County, 7.56 mi NW of Sargent
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
41.710, -99.470

Thunderstorm Wind, Custer

When
August 19, 8:07 PM CST
Where
Custer County, 7.56 mi NW of Sargent
Measured
74 kt (85 mph) estimated gust
Property damage
$20,000
Reported by
State Official
Coordinates
41.710, -99.470

A fifth wheel trailer was blown over into a truck and an outbuilding. Winds were estimated at 85 MPH based on radar and the nature of the damage.

Hail, Custer

When
August 19, 8:50 PM CST
Where
Custer County, 2.68 mi WNW of Comstock
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.560, -99.300

Flash Flood, Custer

When
August 19, 9:05 PM CST
Where
Custer County, 0.69 mi N of Sargent to 0.62 mi NNW of Sargent
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
41.640, -99.370

Water reported over roadways in Sargent along with ditches full of water. City pumps are running.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2017Every state in 2017This day in weather historyThe tornado archive for Nebraska, 2017Warnings in Nebraska, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 720011, 720012, 720013, 720025, 720026, 720027, 720031, 720030, 720033, 720016, 720017, 720018, 720032, 720019, 720020.